NPA medication safety update (MSO report) Quarter 2 2021 (England)

27th October 2021

 

Medication Safety update presenting our analysis of patient safety incidents reported during the second quarter of 2021 (Q2) – access the full report here

In the NPA Q2 2021 medication safety update:

Analysis of patient safety incidents reported during Q2 2021
Look alike sound alike (LASA) errors – analysis
New prescribing advice issued for patients requiring a specific levothyroxine product
Fexofenadine reclassification
Elimination of bottles of liquefied phenol 80%
Valproate reminder
Root Cause Analysis- template
Learn from patient safety events (LFPSE) service
Yellow Card reporting – including COVID-19
Reporting patient safety incidents and professional duty of candour
Relevant links
Contact your MSO

 

Summary of key findings from analysis of patient safety incidents reported during Q2 2021

  • Overall, there was a 2% decrease in the number of incidents reported during Q2 2021, compared to Q1 2021.
  • 93% of incidents reported originated from the pharmacy
  • 3% of errors reported were prescribing errors – this remains the same as the number of incidents reported during Q1 2021
  • The most common type of incident reported during Q2 was ‘dispensing error’, which accounted for 84% of all reported incidents.
  • Delivery/collection errors accounted for 9% of the incidents reported; this is the same as Q1 2021.
  • The main categories of errors reported were those involving medication errors such as wrong drug/medicine, strength or formulation, these accounted for 70% of errors reported – this is a 3% increase from Q1 2021
  • The degree of harm caused to patients reported as ‘none’ (63%) and ‘near miss’ (22%) continues to make up the majority of the reports.
  • There was a 2% increase in the incidents involving self checking compared to Q1 2021. This accounted for 9% of errors reported.
  • The main contributing factor continues to be ‘work and environment factors’ (39%) and LASA (19%).
  • LASA errors — 1% of all reported LASA errors involvedgabapentin and pregabalin.

 

Important reminder

During the coronavirus (COVID-19) pandemic, since March 2020, there has been a significant decrease in the number of patient safety incidents being reported.  During this unprecedented time, we appreciate you are currently extremely busy with a massively increased workload. Pharmacies have had to adjust to new ways of working due to the COVID-19 pandemic.  However, patient safety incidents may occur in the course of your practice.

  • Please continue to manage and report all patient safety incidents in line with your pharmacy process
  • This includes completing the recording of the incident details carefully and fully

 

NPA patient safety resources

The full range of the NPA patient safety resources can be accessed on the NPA website: https://www.npa.co.uk/services-and-support/patientsafety

 

Please contact the Pharmacy Services team for further advice and support: